Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 116, NWS Columbia, SC

June 18, 20094 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 18, 2009, 7:26 PM EDT for 4 counties in South Carolina. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2009, 7:26 PM EDT (23:26 UTC)
Expired
Jun 18, 2009, 8:30 PM EDT
In force
64 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 65 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:17 PM EDTTSTM WND DMGGovan, SCTREES DOWN ALONG HWY 321 IN GOVAN AND ALONG HWY 64 IN OLAR. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 3:13 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 182326
SVRCAE
SCC003-009-011-075-190030-
/O.NEW.KCAE.SV.W.0116.090618T2326Z-090619T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
726 PM EDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
  BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 830 PM EDT

* AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES NORTH OF
  WILLISTON...OR 18 MILES EAST OF AIKEN...AND MOVING SOUTHEAST AT 35
  MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE BLACKVILLE...
  BARNWELL...DENMARK...BROOKDALE...ORANGEBURG...BAMBERG...BOWMAN AND
  BRANCHVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL 
FREE 1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3312 8119 3310 8137 3315 8153 3309 8161
      3322 8174 3367 8122 3365 8118 3370 8106
      3332 8052 3313 8088 3309 8088 3306 8091
      3309 8095 3302 8107
TIME...MOT...LOC 2325Z 321DEG 30KT 3349 8142

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:15 PM EDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 18, 2:15 PM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
215 PM EDT THU JUN 18 2009

.SYNOPSIS...
THUNDERSTORMS ARE EXPECTED TO AFFECT OUR REGION LATE TODAY AND
TONIGHT...WHICH COULD POSSIBLY BE SEVERE. AN UPPER RIDGE WILL BUILD
OVER THE REGION FRIDAY AND SATURDAY PROVIDING HOT TEMPERATURES. A
WEAK FRONT WILL MOVE THROUGH SUNDAY...AND ANOTHER FRONT MAY AFFECT
OUR REGION MONDAY. TEMPERATURES ARE NOT EXPECTED TO BE AS HOT SUNDAY
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEATHER QUIET OVER OUR REGION CURRENTLY IN WAKE OF MCS AND UPPER
LEVEL DEBRIS CLOUDINESS THAT AFFECTED US EARLY THIS MORNING.
LATER THIS AFTERNOON...WILL EXPECT DESTABILIZATION WITH CONTINUED
SUNSHINE AND WARMING. MCS CURRENTLY OVER E KY/TENN WILL CONTINUE
TO MOVE CLOCKWISE AROUND THE UPPER RIDGE/RING OF FIRE...AND MAY
AFFECT OUR REGION LATE TODAY INTO TONIGHT. REGARDLESS OF THAT
FEATURE...OTHER THUNDERSTORMS COULD DEVELOP GIVEN MODERATE TO
STRONG INSTABILITY IN PLACE. SPC MAINTAINS SLIGHT RISK OF SEVERE
OVER MOST OF OUR FA...AND UPGRADED TO A MODERATE RISK JUST NW OF
OUR FA WHERE THERE IS A GREATER CHANCE OF MCS STAYING INTACT AND
AFFECTING THAT AREA.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
UPPER RIDGE AXIS TO SHIFT EASTWARD TOWARDS OUR REGION FRI/SAT...WITH
A LOW LEVEL DOWNSLOPE FLOW DEVELOPING. IT APPEARS THAT ENOUGH
ATMOSPHERIC MOISTURE AND INSTABILITY WILL BE PRESENT...ALONG WITH
CONVERGENCE NEAR LEE SIDE TROUGH OR SEA BREEZE...TO WARRANT A SLIGHT
CHANCE POP FRI AFTN/EVE. THINK HIGH SOIL MOISTURE FROM RECENT RAINS
MAY ACT TO KEEP MAX TEMPS DOWN BELOW GUIDANCE A BIT. LATEST MOS
TRENDING DOWN A LITTLE WITH THE DEWPOINTS. AT THIS TIME...SATURDAY
APPEARS WILL BE THE WARMEST DAY WITH HIGHEST HEAT INDEXES. WILL
CONTINUE TO FORECAST HEAT INDEX VALUES BETWEEN 100 AND 105. AT THIS
TIME...CONFIDENCE OF HEAT INDEX VALUES OF 105 OR HIGHER FOR TWO
HOURS OR MORE NOT QUITE SUFFICIENT ENOUGH FOR HEAT ADVISORY FOR
FRIDAY. HOWEVER...ONE MAY NEED TO BE CONSIDERED FOR SATURDAY. THESE
ARE TYPICALLY ISSUED 12 TO 24 HOURS IN ADVANCE DEPENDING ON
CONFIDENCE LEVEL.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
UPPER RIDGE TO SHIFT WESTWARD...WHILE UPPER TROUGH DEVELOPS ALONG
THE EAST COAST. THIS WILL ALLOW A WEAK FRONT TO COME THROUGH
SUNDAY...WHICH COULD BE FOCSUING MECHANISM FOR CONVECTION. EXPECT
SOME WEAK COOL ADVECTION BEHIND THE FRONT...REDUCING MAX
TEMPS. LATEST RUNS OF THE GFS INDICATING A FRONT ON MONDAY WITH
IMPULSE RIDING SE ALONG IT NEAR OUR REGION. ECMWF DOES NOT SEEM TO
INDICATE THE FEATURE. WILL ACCEPT HPC GUIDANCE OF CHANCE POP
MONDAY. WITH UPPER RIDGE TO OUR WEST...PERHAPS OUR REGION COULD BE
IN THE RING OF FIRE AGAIN NEXT WEEK...BUT CONFIDENCE NOT HIGH
ENOUGH AT THIE TIME FOR ANYTHING GREATER THAN SLIGHT CHANCE
DIURNAL POPS...PER GFS ENSEMBLE MOS AVERAGE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS THROUGH 21Z. A STRONG CONVECTIVE SYSTEM CROSSING KY
EARLY THIS AFTERNOON WILL CONTINUE MOVING SOUTHEAST. IF THIS SYSTEM
HOLDS TOGETHER OVER THE MOUNTAINS, IT COULD AFFECT THE TAF SITES IN
THE 21Z-04Z TIME-FRAME. MODELS INDICATING MODERATE TO STRONG
INSTABILITY THIS AFTERNOON AND EVENING. MODELS ALSO INDICATING
MVFR FOG AT KAGS/KOGB BETWEEN 07Z AND 12Z FRIDAY. WILL HOLD OFF
WITH THE MENTION OF FOG SINCE CLOUD COVER IS DEPENDENT ON
CONVECTIVE SYSTEM. AFTER 13Z FRIDAY...EXPECT VFR CONDITIONS AS THE
UPPER LEVEL RIDGE BUILD INTO THE AREA.

EXTENDED AVIATION OUTLOOK...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY...OTHERWISE VFR
CONDITIONS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

PUBLIC...DCM
AVIATION...10
Hazardous weather outlook, Jun 18, 6:11 PM EDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
611 PM EDT THU JUN 18 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-192215-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
611 PM EDT THU JUN 18 2009

...SEVERE THUNDERSTORM WATCH 466 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON HEAT INDEX VALUES BETWEEN 100 AND 105 ARE EXPECTED
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 18, 6:20 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
620 PM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND DMG     7 W MCCORMICK           33.89N 82.42W
06/18/2009                   MCCORMICK          SC   PARK/FOREST SRVC

            SEVERAL TREES DOWN IN HICKORY KNOB STATE PARK.

&&

MILLER
Local storm report, Jun 18, 6:36 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
636 PM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     1 N CHAPPELLS           34.20N 81.87W
06/18/2009                   NEWBERRY           SC   LAW ENFORCEMENT

            TREES DOWN ALONG LONG SUMPIT ROAD AND MILNER ROAD.

&&

HC
Local storm report, Jun 18, 7:04 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
704 PM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     POMARIA                 34.27N 81.42W
06/18/2009                   NEWBERRY           SC   AMATEUR RADIO

            TREES DOWN IN POMARIA.

0645 PM     TSTM WND DMG     8 SSW EDGEFIELD         33.68N 81.98W
06/18/2009                   EDGEFIELD          SC   AMATEUR RADIO

            TREES DOWN ON MT VINTAGE PLANTATION ROAD SW OF EDGEFIELD.

0655 PM     TSTM WND DMG     AUGUSTA                 33.46N 82.00W
06/18/2009                   RICHMOND           GA   AMATEUR RADIO

            MULTIPLE TREES DOWN AND SIGNS BLOWN DOWN. HIGHWAY 56
            SOUTH AUGUSTA.

&&

MILLER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:10 PM EDTSevere Thunderstorm WarningCAEBarnwell50 min
Jun 18, 12:12 AM EDTSevere Thunderstorm WarningCAEMcCormick63 min
Jun 18, 12:57 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick48 min
Jun 18, 1:34 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield41 min
Jun 18, 2:04 AM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg26 min
Jun 18, 4:08 AM EDTSevere Thunderstorm WarningCAEFairfield37 min
Jun 18, 5:31 PM EDTSevere Thunderstorm WarningCAEMcCormick59 min
Jun 18, 5:50 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry55 min
Jun 18, 5:57 PM EDTSevere Thunderstorm WarningCAEEdgefield, Newberry, Saluda63 min
Jun 18, 6:11 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster64 min
Jun 18, 6:23 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick67 min
Jun 18, 6:39 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda66 min
Jun 18, 6:51 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Calhoun, Edgefield, Lexington, Orangeburg54 min
Jun 18, 6:55 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw50 min
Jun 18, 7:02 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell43 min
Jun 18, 7:44 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Orangeburg, Richland, Sumter61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.